Format

Send to

Choose Destination
J Clin Endocrinol Metab. 2000 Jan;85(1):464-7.

A switch from oral (2 mg/day) to transdermal (50 microg/day) 17beta-estradiol therapy increases serum insulin-like growth factor-I levels in recombinant human growth hormone (GH)-substituted women with GH deficiency.

Author information

1
Department of Endocrinology and Metabolism, Leiden University Medical Center, The Netherlands.

Abstract

The response to GH therapy in adults with GH deficiency (GHD) is considerably variable. Generally, the response with regard to serum insulin-like growth factor (IGF)-I concentrations is significantly lower in females compared with males with GHD, which could at least partly be explained by the use of oral estrogen replacement therapy. In the present study, we investigated whether a switch from oral to transdermal estrogen therapy alters serum IGF-I concentrations in women with GHD on stable GH therapy. Six females with GHD and LH deficiency were investigated. During cycles 1 and 2, an oral dose of estradiol was given (2 mg/day), whereas during cycles 3, 4, and 5 estradiol was administered via the transdermal route at a dose of 50 microg/day. Serum estrone levels significantly decreased (2470+/-475 to 110+/-26 pmol/L, P = 0.005), serum sex hormone-binding globulin levels significantly decreased (102+/-13 to 63+/-7 nmol/L, P = 0.004), and serum estradiol levels also decreased albeit nonsignificantly with transdermal therapy (273+/-81 to 114+/-18, P = 0.083). Serum IGF-I levels significantly increased after the switch from oral to transdermal estrogen therapy (18.7+/-1.6 and 23.4+/-2.5 nmol/L, respectively, P = 0.008). Two of the six patients experienced fluid retention-related side effects, which disappeared after a reduction in dose at the end of the study. The results of the present study suggest that the potency of GH is altered in patients on transdermal compared to oral estradiol therapy. Further investigation should be undertaken to answer the question whether the increase in serum IGF-I levels is due to lower serum levels of estradiol or to differences in the mode of administration of estradiol.

PMID:
10634425
DOI:
10.1210/jcem.85.1.6311
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center